• Orbital Inflammation Caused by Osteoporosis Rx

    Written By: Lynda Seminara
    Selected By: Deepak P. Edward, MD

    Journal Highlights

    Clinical & Experimental Ophthalmology
    Published online Oct. 15, 20

    Download PDF

    Although ocular side effects of bis­phosphonates (which are used to treat osteoporosis) are uncommon, they can affect any layer of the eye and cause conjunctivitis, scleritis, and uveitis. Most patients recover after discontinuing the medication and taking steroids. Han and Weatherhead described such a case, this one involving orbital inflammation after zoledronic acid infusion.

    In this report, a 59-year-old woman received an IV infusion of zoledronic acid (Aclasta 5 mg) for treatment of osteoporosis. The next day, she had a headache, bilateral retro-orbital pain, and mild photosensitivity. On the second day, her upper and lower left eyelids developed redness, and she experienced eye-movement discomfort. Her physician prescribed chloram­phenicol eyedrops for presumed con­junctivitis. Symptoms worsened, and diplopia occurred in all gaze positions other than primary. The patient denied a history of trauma, sinusitis, or recent fever. She has trigeminal neuralgia, for which she takes pregabalin.

    When she presented to the authors, her visual acuity was 20/16 in her right eye and 20/20 in her left; her intraoc­ular pressure was 22 and 26 mm Hg, respectively. She had marked swelling of the left periorbital region, with gross proptosis (4 mm) observed by Hertel exophthalmometry. All movement in her left eye was restricted. The left upper lid was erythematous with mild edema.

    Results of Ishihara color testing were similar for both eyes, and pupillary reflexes were normal. Slit-lamp exam­ination showed marked conjunctival chemosis, but the anterior chamber and posterior segment appeared normal. There was no sign of scleritis or uveitis. Blood test results were remarkable only for elevated C-reactive protein (29 mg/L). Extensive preseptal edema and retro-orbital fat stranding were detected by orbital computed tomogra­phy. Extraocular muscles and paranasal sinuses appeared normal.

    The diagnosis of orbital inflamma­tion secondary to zoledronic acid was made, and IV methylprednisolone (500 mg) was begun. Signs and symptoms improved within 24 hours, and treat­ment was switched to oral prednisone (60 mg/day, for a dose of 1 mg/kg). The follow-up exam two weeks later showed complete resolution of orbital inflam­mation. The full range of eye move­ment had returned, and proptosis had resolved. The prednisone was tapered rapidly.

    Given the high prevalence of osteo­porosis and the use of bisphosphonates, the authors said, it is important for clinicians to ask about medication use in patients who present with orbital inflammation.

    The original article can be found here.